|HAART and methamphetamine
Apr 5, 2013
I have been on HAART (combivir and nevirapine) since September, 2012. My last CD4 count on June 2012 was 319. I used ice/methamphetamine two weeks ago. Now I am worried that it will affect my CD4 count and viral load. My next blood test is in May, 2013, and the result will be out in June, 2013. Will a one-time use of ice/methamphetamine affect the CD4 count and viral load adversely? Thanks for your response in advance.
| Response from Dr. Fawcett
Thanks for writing. A one-time use of meth, while certainly unhealthy, will probably not affect your counts. Over time meth use can lead to nonadherence, which is very dangerous for your counts and the development of drug resistance. The lack of proper hydration, eating, sleeping, and exposure to other drugs (and often other sexually transmitted diseases) that often go with meth use are, or course, also dangerous. There have been some studies indicating that methamphetamine can negatively impact CD4 cells independent of these behavioral consequences, although we don't yet know the mechanism.
Best advice: steer clear of meth.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Burning Penis A Symptom Of Ars?
- Is Sore Throat A Symptom Of Acute HIV Infection?
- Itchy Scrotum Could I Have Acute HIV Infection
- Blowjob From A Prostitute Worried I Have HIV
- Bronchitis After Oral Sex On A Woman What Are The Chances Of HIV
- Burning Urethra After Rubbing Penis Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.